Women taking tamoxifen to prevent breast cancer were less likely to continue taking the drug if they suffered nausea and vomiting, according to new data presented at the San Antonio Breast Cancer Symposium today (Friday 9 December).

Friday 9 December 2016      Research
Dr Sam Smith

Dr Sam Smith presenting the IBIS-1 study results at the 2016 San Antonio Breast Cancer Symposium

The researchers found that women who experienced these symptoms after starting tamoxifen as part of the Cancer Research UK-funded International Breast Cancer Intervention Study (IBIS-1), were more likely to stop taking the medication. But this new analysis also reveals that women given a placebo who experienced the same symptoms were equally as likely to stop, suggesting that some symptoms due to other causes, were being mistaken for side effects of tamoxifen.

Baroness Delyth Morgan, Chief Executive at Breast Cancer Now, said:

“We know that adherence to tamoxifen is a real issue for women, and this study suggests that the confusion of symptoms unrelated to the drug with side-effects could be a factor.

“But it’s so important that women’s concerns about the potential side-effects are taken seriously and that they are fully supported to navigate the risks and benefits of taking these drugs long-term.

“We urgently need to fully understand, and begin to address, the reasons why women stop taking tamoxifen early, which unfortunately reduces the effectiveness of the drug in preventing breast cancer.

“But for some women, tamoxifen can cause extremely problematic side-effects, and so it’s just as vital we find ways to ensure we’re giving it to the patients most likely to benefit from it.”